I donít know how much advice I can get on this, but I was hoping just to get a second opinion. My dad is in the ďearlyĒ stages of Alzheimerís, and has been for quite some time. Over the past 6 months or so, me and my mom have noticed a major decrease in his mental function. When I say mental function, I mean ability to remember things, making conversation, etc. I donít know what has caused such a sudden change, as he was stable for a while, or even getting slightly worse, but not as rapidly as this has come about.
Unfortunately, he has a number of other health issues and is on a lot of medications, so deciphering a possible cause is a bit hard, but Iíve attempted to do so. He is on 10 medications, in addition to Aspirin. The psychiatrist he was seeing, who I was not familiar with, suddenly passed away in April, so he is no longer seeing a psychiatrist, but has a kidney doctor, primary care doctor, cardiologist, etc. I donít know how well they track the medications, and I know it would be the psychiatrist who would need to look into why my dad has changed so suddenly. I am in the process of trying to find him another qualified doctor.
Okay, back to the medications. For Alzheimerís, heís on Namenda 10mg and Aricept 10mg. For thyroid, heís on Synthroid .1mg. He takes Omeprazole 20mg for acid reflux, Actos 30mg for blood sugar, Tricor 145mg and Lipitor 80mg for cholesterol. He also takes Furosemide 20mg for blood pressure, Cyclobenzapr 10mg, which is a muscle relaxant. Finally, he is on Invega 3mg for paranoia, which from what I understand can be common with Alzheimerís.
Among his conditions are diabetes type 2, low kidney function (not yet on dialysis though), high blood pressure and cholesterol; under-active thyroid, heís also had a stroke and heart attack.
His health conditions have changed him a lot over the years, but itís just been within the past 6 months or so that heís changed drastically. Heís unsteady on his feet, stares and doesnít say much, has suddenly forgotten everything Ė like where the bathroom is, etc. I know this is typical of the disease, as I went through this with my grandfather as well but I wanted to check to make sure that the medication is not making something worse here. It is a very sudden change, as I could have had somewhat of a normal conversation with him just half a year ago, and now I donít feel I would be able to. Heís been taken off a few medications because of the kidney issues, but I donít believe they would affect him now. Any thoughts?
It's hard to say whether this is the normal progression of the disease, or related to his meds. The first person to ask is his pharmacist. Usually they have a better overview of what the patient is taking than any one of the several doctors who treat him.
If he has been in 'early stage' for quite a while (a year or more), maybe it is just normal for him to progress to mid stage now.
My Mom was never really diagnosed until mid stage, and by then even the doctor who prescribed the drugs Aricept and Namenda said they probably wouldn't help at this stage. They are usually only taken for several months and do slow down progression for that little while, but later have no effect at all.
Is there a geriatric specialist in your area? Those are the best doctors to treat Dementia.
It is hard to say what could have caused the drastic change. I work with individuals with dementia and I've seen it many times where suddenly they take a quick turn. Now one thing that it could be is a mini-stroke or multiple infarcts in the brain which would be more than one mini stroke. That could be quite a possibility since he already has had a stroke in the past and given his various medical conditions. It could just be a progression of the alzheimer's as well. Due to the changes he should be up for a medication review. Funny I work in this area and I have never heard of Namenda, I am in canada maybe that is why?
The furosemide could cause dehydration which can cause confusion if not getting enough fluids. I don't think that is it but just throwing it out there.
should get some blood work done, checking thyroid etc..Liver function tests to make sure the liver can handle the meds he is on.
what is the muscle relaxant for? how long has he been on that one? those can cause confusion and sedation especially in the elderly.
Is the blood sugars stable. Any chance he has an infection, urine should be checked to rule out urinary tract infection as those also can contribute to change in behaviour and increase confusion.
Is there any pain issues that aren't properly addressed?
I absolutely understand not knowing what is causing what!! I am in that situation with both of my parents. I will echo that it is not unusual for a dementia patient to take a sudden turn for the worse. My Mom definitely did. She was either stable or showing slight decline for years and then took a couple of sharp downward turns. Between April and June of this year she lost her ability to find the words she needs and much of her ability to understand what you are saying to her. Something absolutely short circuited in her language center. The psychiatrist that treated mom last May said it was not uncommon at all for that to happen.
Dad on the other hand has vascular dementia and many other circulatory problems. He was diagnosed 10 years ago. He has been basically stable except for step downs related to heart issues, hospitalizations, and other events.
Please have your father checked for a UTI. Even a low grade recurrent UTI can cause major problem for the elderly.
The doctor took both of my parents off cholesterol medication. That does nothing for them today. Plaque is slow collecting and the meds just help prevent plaque build up in the future. I don't know how old your father is but it is not recommended that the elderly continue taking it. It probably doesn't hurt but it's not doing any good so why continue it.
We did take Mom off Nameda and Aricept. Like Martha's mom she was not diagnosed until the mid stages. Then she started slipping fast enough that it was obvious that it was doing no good and there was speculation that it could be causing some of her agitation. For her, I don't think it was beneficial but for many it is.
If you are concerned about any drug interaction or side effects then have a conference with your pharmacist. They are the ones that know the meds, their effects, side effects, and interaction. They can tell you what to expect from what drug. We kept all mom and dad's meds at the same pharmacist. More than once the let me know that Mom or Dad were taking too much or not enough depending on when they ask for refills. So make friends with your pharmacist!
I agree that your Dad does need a primary physician to coordinate all of his care and preferably a geriatric specialist. Mom and Dad's care has been so much better since we left the family physician behind and put them under the care of someone that understands the issues of the elderly. We had a gastroenterologist wanting to do invasive test on Dad. He was gungho as if Dad was a 30 year old. It was Dad's geriatric specialist that said NO. He keeps up with everything that is going on with my parents and it's nice to have a one stop shop.
It very well could be just the natural progression of your Dad's disease. It's not always a constant flow downhill but can come with periods of relative stability followed by rapid declines. My best advice is to find a geriatric specialist to coordinate his care, talk to the pharmacist about his meds, and try to track what you can.